Neuropsychiatric disorders and risk factors in carbon monoxide intoxication


KATIRCI Y., Kandis H., Aslan S., Kirpinar I.

TOXICOLOGY AND INDUSTRIAL HEALTH, cilt.27, ss.397-406, 2011 (SCI İndekslerine Giren Dergi)

  • Cilt numarası: 27 Konu: 5
  • Basım Tarihi: 2011
  • Doi Numarası: 10.1177/0748233710387632
  • Dergi Adı: TOXICOLOGY AND INDUSTRIAL HEALTH
  • Sayfa Sayısı: ss.397-406

Özet

Neuropsychiatric sequelae may be observed in the late phases of carbon monoxide (CO) intoxication. Establishing a link between CO-related neuropsychiatric disorders and associated risk factors may decrease morbidity and mortality by means of appropriate treatment and counseling. The aim of the present study was to determine the relationship between neuropsychiatric outcomes of CO intoxication and demographic and clinical variables. Thirty patients who presented with CO intoxication and had no known neuropsychiatric disease, and 30 healthy controls were included. Physical examinations and laboratory tests were performed. Following the 1st therapy, they underwent mental and psychiatric tests 5 times (the time of discharge, during the 1st week, and during the 1st, 3rd, and 6th months). They underwent cerebral magnetic resonance imaging (MRI) at the end of the 1st month. They were evaluated by cognitive function tests at the 6th month. Lesions relevant to CO intoxication were detected in 46.7% of the patients via cranial computed tomography and in 13.3% via MRI. Evaluation of psychiatric tests revealed a clear decrease in cognitive functions, such as immediate memory, learning, reaching the criterion, spontaneous recall, attention, visual memory, and logical memory. It was found that the patients had anxiety within the 1st month, and the frequency of anxiety reached to the value of the control group by the end of the 6th month. In conclusion, we suggested that CO intoxication might lead to neuropsychiatric disorders. Our results emphasized that in addition to standard treatment, neuropsychiatric evaluation should also be performed in patients with CO intoxication.